Kansas, 2011Drought in Kansas, August 1 to 31, 2011
August 1 to 31, 2011 · NWS SGF · 3 events in 3 counties and zones
Persistent high pressure over the region produced excessively high temperatures and limited rainfall during the month. Locations across extreme southeastern Kansas saw a little as 25 percent of the normal monthly rainfall as a result.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $45 million
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent high pressure over the region produced excessively high temperatures and limited rainfall during the month. Locations across extreme southeastern Kansas saw a little as 25 percent of the normal monthly rainfall as a result. The Severe Drought (D2) persisted across the area through the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 31, 10:21 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 31, 10:21 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1121 PM CDT SUN JUL 31 2011
...UPDATE TO AVIATION...
.UPDATE...
/ISSUED 615 PM CDT SUN JUL 31 2011/
A FEW STORMS DEVELOPED IN THE AFTERNOON HEAT BUT MOST LOCATIONS ACROSS
THE AREA REMAINED DRY. LATE AFTERNOON TEMPERATURES RANGED FROM THE
LOWER 90S IN THE EASTERN OZARKS TO AROUND 100 DEGREES ALONG AND
WEST OF HIGHWAY 65. EXPECT WHAT FEW STORMS REMAIN TO DISSIPATE BY
SUNSET. FORECAST GRIDS APPEAR TO TRACKING WELL AT THIS TIME.
FOSTER
&&
.DISCUSSION...
MAIN FOCUS IN THIS FORECAST PACKAGE CONTINUES TO DEAL WITH THE
PROLONG HEAT WAVE THAT WILL PERSIST ACROSS THE REGION THROUGH MUCH
OF THE WEEK. THE HOTTEST TEMPERATURES ARE EXPECTED ON TUESDAY AND
WEDNESDAY WHERE TEMPERATURES IN THE 100 TO 106 RANGE ARE EXPECTED.
CURRENTLY...AN UPPER LEVEL RIDGE IS BUILDING BACK TO THE EAST AND
SPREADING INTO THE REGION. A WARMER AND DRIER MID LEVEL AIRMASS
IS ALSO SPREADING ACROSS THE AREA WITH THE RIDGE...WHICH IS
HELPING TO SUPPRESS CONVECTIVE DEVELOPMENT THIS AFTERNOON ACROSS
MUCH OF THE FORECAST AREA. WITH TEMPERATURES CONTINUING TO WARM TO
AROUND 100 DEGREES THIS AFTERNOON...A FEW ISOLATED THUNDERSTORMS
WILL STILL BE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING HOURS
MAINLY ACROSS THE EASTERN OZARKS AND SOUTH CENTRAL MISSOURI.
COVERAGE OF THIS ACTIVITY WILL BE VERY LIMITED WITH MOST LOCATIONS
REMAINING DRY.
THE RIDGE WILL BECOME CENTERED OVER THE REGION EARLY THIS WEEK WITH
VERY WARM CONDITIONS EXPECTED. TEMPERATURES WILL CONTINUE TO WARM
WELL INTO THE 90S TO NEAR 105 EACH AFTERNOON. THE WARMEST
TEMPERATURES ARE EXPECTED ON TUESDAY AND WEDNESDAY AFTERNOONS
WHERE TEMPERATURES OVER 105 DEGREES WILL BE POSSIBLE ACROSS FAR
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS AS A VERY WARM AIRMASS
SPREADS OVER THE AREA. 850MB TEMPERATURES WILL WARM INTO THE MID
TO UPPER 20S CELSIUS. HEAT INDEX VALUES WILL WARM INTO THE 102 TO 112
RANGE EACH AFTERNOON AND THE EXCESSIVE HEAT WARNING MAY NEED TO
BE EXTENDED FARTHER SOUTH BY WEDNESDAY. THE CURRENT HEADLINES
LOOK TO BE IN GOOD SHAPE FOR TODAY AND MONDAY SO WILL CONTINUE AS
IS AND WILL EXPAND IF THE NEXT MODEL RUN OR TWO STILL INDICATE THE
VERY WARM CONDITIONS.
LATE THIS WEEK INTO NEXT WEEKEND AN UPPER LEVEL DISTURBANCE WILL
TRACK ACROSS THE NORTHERN PLAINS AND MAY FLATTEN THE RIDGE SOME.
THINK IT WILL BE SLOW TO FLATTEN AND MAY BE MORE INTO THE WEEKEND.
WITH HEIGHT FALLS ASSOCIATED WITH THE FLATTENING OF THE RIDGE SOME
AFTERNOON THUNDERSTORMS MAY BE POSSIBLE LATE IN THE FORECAST
PERIOD BUT THE BETTER WIDESPREAD PRECIPITATION POTENTIAL LOOKS TO
REMAIN TO THE NORTH AND EAST OF THE AREA AT THIS TIME.
WISE
&&
.AVIATION...
FOR THE 06Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH TAF PERIOD.
HIGH PRESSURE WILL REMAIN IN CONTROL WITH LIMITED CHANCES FOR
THUNDERSTORM DEVELOPMENT. TIMING AND COVERAGE UNCERTAINTIES
PRECLUDE INCLUSION IN THE TAFS AND WILL HANDLE ANY AFTERNOON
STORMS WITH LATER UPDATES.
HATCH
&&
.CLIMATE...
RECORD HIGHS AND WARM LOWS FOR THE FOLLOWING WEEK...
SITE...RECORD HIGH (YEAR)/WARM LOW (YEAR)
...SUN JUL 31...
SGF...104 (1980)/76 (1896)
JLN...104 (1980)/82 (1942)
VIH...106 (1980)/79 (1970)
UNO...102 (1953)/74 (1986)
...MON AUG 1...
SGF...103 (1980)/84 (1934)
JLN...104 (1980)/81 (1980)
VIH...104 (1897)/77 (1964)
UNO...100 (1953)/74 (1980)
...TUE AUG 2...
SGF...102 (1980)/78 (1934)
JLN...102 (1952)/80 (2006)
VIH...103 (1897)/77 (1964)
UNO...99 (1970)/75 (2008)
...WED AUG 3...
SGF...104 (1918)/77 (1934)
JLN...101 (2010)/82 (1943)
VIH...104 (1964)/78 (2010)
UNO...103 (2010)/76 (2010)
...THU AUG 4...
SGF...102 (1964)/80 (1918)
JLN...102 (1956)/79 (1954)
VIH...99 (1897)/77 (2008)
UNO...104 (1964)/74 (2001)
BOXELL
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR MOZ058-070-071-
079>083-089>092-094>098-102>106.
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR MOZ055>057-
066>069-077-078-088-093-101.
KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ073-097-
101.
&&Hazardous weather outlook, Jul 31, 9:00 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT SUN JUL 31 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1000 PM CDT SUN JUL 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE THROUGH THURSDAY.
TEMPERATURES BETWEEN 96 AND 106 DEGREES CAN BE EXPECTED EACH
AFTERNOON...WITH HEAT INDICES BETWEEN 100 AND 110 DEGREES. THE
HOTTEST CONDITIONS WILL OCCUR FROM SOUTHEAST KANSAS INTO CENTRAL
MISSOURI.
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER EASTERN
KANSAS AND WESTERN MISSOURI ON TUESDAY...AS RELATIVE HUMIDITY
VALUES DROP BELOW 30 PERCENT DURING THE AFTERNOON HOURS.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE STARTING THURSDAY
THROUGH THE EARLY PART OF NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTER
Drought, Bourbon
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Bourbon forecast zone
- Crop damage
- $10 million
- Reported by
- Other Federal Agency
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
The U.S Drought Monitor reported Severe Drought (D2) throughout the month of August. While the region received some rainfall during the month, the coverage was limited across portions of southeastern Kansas. As a result of the drought conditions combined with the excessive heat, the county USDA office determined that the county incurred a near 80 percent crop loss compared to the previous several years.
Drought, Cherokee
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Crop damage
- $20 million
- Reported by
- Other Federal Agency
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
The U.S Drought Monitor reported Severe Drought (D2) throughout the month of August. While the region received some rainfall during the month, the coverage was limited across portions of southeastern Kansas. As a result of the drought conditions combined with the excessive heat, the county USDA office and local Agricultural Extension Agent determined that at least an 80 percent crop loss occurred this growing season across the county.
Drought, Crawford
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Crawford forecast zone
- Crop damage
- $15 million
- Reported by
- Other Federal Agency
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
The U.S Drought Monitor reported Severe Drought (D2) throughout the month of August. While the region received some rainfall during the month, the coverage was limited across portions of southeastern Kansas. As a result of the drought conditions combined with the excessive heat, the county USDA office determined that the county incurred a near 80 percent crop loss compared to the previous several years.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, August 1 to 6, 201114 deaths · 193 injured · 33 events
- Excessive Heat in Oklahoma, August 1 to 10, 20114 deaths · 101 injured · 25 events
- Heat in Illinois, August 1 to 3, 20114 deaths · 1 event
- Excessive Heat in Missouri, August 1 to 3, 201152 injured · 29 events
- Heat in Pennsylvania, August 1, 20112 deaths · 1 event
- Drought in Texas, August 1 to 31, 2011$100 million · 24 events
- Drought in Missouri, August 1 to 31, 2011$57 million · 6 events
- Excessive Heat in Illinois, August 1 to 3, 20111 death · 17 events
- Flooding in Iowa, August 1 to 31, 2011$32 million · 5 events
- Excessive Heat in Texas, August 1, 20111 death · 1 event
- Excessive Heat in Missouri, August 1, 20111 death · 1 event
- Drought in Texas, August 1 to 31, 2011$1.7 million · 46 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337366, 337367, 337368.